Fill Out Your Profile to share more about you. Learn more...

Trust your gut re: Pneumonitis

Options

All,

This is a warning to all of you who are having symptoms of pneumonitis.

In the past two years, I have had severe adverse reactions to Ibrance and Piqray. The Piqray episode sent me to the ER and the hospital for five days. This was in late March. My oncologist (former) gave me this drug when I had progression on Faslodex. Despite the bad reaction I had to Ibrance two years earlier, he did not monitor me and ignored my breathing difficulties. Fortunately (or un-) I could not breathe/speak one night, was taken to the ER, and survived thanks to dedicated medical attention. I now have heart failure and irreparably damaged kidneys, plus problems with swollen legs and feet. I have only just begun to walk with a cane.

I believe the more these drugs are prescribed, the more stories like mine will occur. If you feel you may have pneumonitis, trust your instincts. Ask your oncologist for a lung scan, get a second opinion, consult a pulmonologist.

I believe that as more these drugs are prescribed, more after-market cases of severe reactions will occur. Please don't be among them.

Your friend,

Tina

Stage I, mastectomy, 1985. Stage I, mastectomy, 1995. Stage IV, lung mets treated with Faslodex 2011-/2018. Treatment hiatus 9/2018-3/2020. Ibrance and Faslodex 3/2020. Faslodex only 11/20. Piqray 2/23-3/23. Orserdu 2/23-3/16. Orserdu 5/12 through present.

DX Stage IV, ER+, PR+

Tagged:

Comments

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,853
    Options

    Tina,

    I am sorry and sad to read about the terrible adverse reactions you’ve had! I’ve not taken either of those drugs but do have an understanding of their se’s however I was unaware of the long term severity of those se’s. I am happy you referred to the mo as your “former” oncologist. Take care

  • tina2
    tina2 Member Posts: 758
    Options

    Caryn!

    Delighted to "see" you. Thanks for responding. Glad we're both still kicking!

    Tina

  • weninwi
    weninwi Member Posts: 755
    Options

    Tina,

    I'm sorry about the serious side effects you've experienced and appreciate your warning about pneumonitis. Are you now on Orserdu? How are you doing in terms of side effects? Is it working for you? Have you had repeat scans since starting? Do you post on the "Elacestrant Orserdu" thread with updates?

  • maggie15
    maggie15 Member Posts: 948
    edited June 2023
    Options

    Tina2's warning is excellent advice. The phrase "dry cough" sounds so inconsequential but the underlying biology of pneumonitis can be deadly. Such a cough may be due to allergies, asthma, viruses or infections which can be easily treated or resolve on their own. Even lung mets, another possible serious cause, is more chronic than acute. Radiation initiated my problems but there are myriad drugs including many used to treat breast cancer that have pneumonitis as a possible side effect. The website pneumotox.com lists all drugs with categorized pulmonary side effects. I now have to avoid anything with an "I for ILD." While most people do fine taking these meds since the serious SEs happen rarely it is good to be aware of this so that diagnosis and treatment can begin before things get dangerous.

    I never expected treatment for stage 2 bc to nearly wipe me out and upend my health as well as the way I live. Like Tina I am very grateful for the medical care and steroids that keep me going but I now have to manage other side effects caused by treatment. There is no need to be paranoid (the chances of my reaction are 3/10000) but be aware of the possibility.

    Tina, I hope things improve. My ILD pulmonologist at a large distant hospital found a palliative care doctor at my small local hospital who has managed my situation really well.

  • tina2
    tina2 Member Posts: 758
    Options

    Weninwi,

    Frankly, I've been too busy trying to stay alive with this horrible drug-induced reaction to pay much attention to what Orserdu may or may not be doing for me. I started taking it in early February, then stopped when I was hospitalized in mid-March, then started again in mid-May. I do notice constipation, body aches and fatigue, but I had those with Fulvestrant as well.

    Unfortunately, my cancer has progressed since I was hospitalized in mid-March. I had a chest scan last week that shows one of my lung mets has enlarged. That's my focus now. I see my oncologist next week.

    Tina

  • ninetwelve
    ninetwelve Member Posts: 328
    Options

    Thank you, Tina, for the timely warning on pneumonitis. I considered Piqray last month when my MO wanted me to switch to it, but decided not to, based on its side effects. Some of these drugs just haven't had the same kind of testing due to rushing to get them to the market.

    I hope you will do well on your next treatment and that it is easy to tolerate.

  • tina2
    tina2 Member Posts: 758
    Options

    I'm baaack. Unfortunately with more progression. And questions. Will someone patient please tell me how to navigate this revised site? I can't find anything anymore. I have questions and need up-to-date answers or suggestions from peers with experience.

    I used to be able to come here and at least find people with whom to share and commiserate. I tried to follow the new instructions for navigation, but was flummoxed when I was unable to locate the "hamburger" at the upper right corner of my profile. Which, by the way, I am not updating before I determine if doing so is worth the effort.

    Random query for today: Did the powers-that-be really drop the "bone metastases" thread and replace it with a video?!? I can get that sort of thing on YouTube!

    Tina

  • aprilgirl1
    aprilgirl1 Member Posts: 768
    Options

    @Tina, are you using a computer or a smart phone to navigate ? On my phone I see the three line "hamburger" on the upper left .

  • emac877
    emac877 Member Posts: 688
    Options

    Tina - I can't find things unless I bookmark the threads I frequent. I'm sorry to hear about your experience with Piqray. I have been on it since July and since then my blood sugars have been really high, even having added Jardiance and metformin. I was put on it after my diagnosis of lymphangitic carcinomatosis (LC) and so I have to watch my breathing carefully. I am very wary of Piqray. It's one of those that could be worse than the disease in my opinion. Here is the link for the bone mets thread if it helps.

  • tina2
    tina2 Member Posts: 758
    Options

    Emac877,

    Thanks for the effort, but please notice the sentence beginning with "Mod Note." It refers the reader to a link that leads to a video that begins with a teary oncologist who is struggling to get herself together. Who in our shoes needs that? I didn't view it much further than that because I want solid real-time, real-life input from peers. Where are they?

    Tina

  • aprilgirl1
    aprilgirl1 Member Posts: 768
    edited October 2023
    Options

    Tina , when I click on the link Emac posted i am directed to the thread , not a video . I can scroll down and post . I'm so sorry you have having a hard time with the site when you really need peer support ....

    I just tagged you in the Bone Mets thread so I'm hoping you get a notification.

  • tina2
    tina2 Member Posts: 758
    Options

    Thank you, aprilgirl!

    Tina

  • sunshine99
    sunshine99 Member Posts: 2,636
    Options

    @tina2 I don't have any solutions, but just wanted to say that I have trouble with the site, too, sometimes. It's like things that I thought I had marked as Favorites (or whatever it's called) seem to randomly disappear. Weird and frustrating when I just want to come here and get some support.

    Carol

  • moderators
    moderators Posts: 8,085
    edited October 2023
    Options

    uh oh, please do PM us Mods if you see issues like this! Maybe we can help out! We're even happy to offer 1:1 on the phone or Zoom.